Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 233, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 21, 2003, 10:27 AM EST for Crawford County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 10:27 AM EST (15:27 UTC)
- Expired
- Jul 21, 2003, 11:00 AM EST
- In force
- 33 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Crawford County, IN
The radar
The Louisville radar (KLVX), 62 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1467 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
659 WUUS53 KLMK 211527 SVRLMK INC025-211600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1026 AM EST MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 1100 AM EST * AT 1027 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ENGLISH...OR ABOUT 41 MILES WEST OF LOUISVILLE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TEMPLE AROUND 1035 AM EST PILOT KNOB...MARENGO AROUND 1040 AM EST LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3838 8659 3830 8658 3823 8633 3839 8630 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 AM EST, 7 hours 57 minutes earlier.
Area forecast discussion, Jul 21, 2:30 AM EST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 330 AM EDT MON JUL 21 2003 ...MAIN QUESTIONS CONCERN PRECIPITATION CHANCES TODAY AND THE TRACK OF EXISTING MCS...SLOWING OF FRONTAL PASSAGE. MCS OVER CENTRAL IL MOVING SE THIS MORNING CAUSES SOME TIMING AND TRACKING ISSUES...SHOULD MAKE ITS AWAY ACROSS OUR SOUTHERN INDIANA COUNTIES BY 11Z. POSSIBILITY OF SEVERE STORMS...DAMAGING WINDS AND SOME HAIL SHOULD BE EXPECTED IN THOSE STORMS. MESO ETA SHOWS AXIS OF HIGH CAPES ACROSS SOUTHERN INDIANA TO NEAR LOUISVILLE. MCS SHOULD RIDE ALONG THIS AREA INTO SOUTHERN IN...WILL GO NEAR CAT POPS IN THOSE COUNTIES TO COVER THIS SCENARIO. REST OF AREA WILL KEEP TO LIKELY NORTH KY AND HIGH CHANCE SOUTH KY. SOME DISAGREEMENT ON THE TIMING OF THE PASSAGE OF THE FRONT...WILL GO WITH SLOWER ETA MODEL AND KEEP SOME CLOUDS AND PRECIP IN REGION THROUGH WED MORN AS THE UPPER LEVEL TROUGH AXIS SWINGS THROUGH BY EARLY MORN WED. CLEARING WILL COME QUICKLY WITH DRY AND LESS HUMID CONDITIONS FROM MID WEEK UNTIL THE WEEKEND...AS THE STRONG NORTHERLIES BEHIND THE FRONT WILL KICK IN THROUGH FRIDAY AS WE WILL THEN START TO CREEP BACK UP TO MORE LATE JULY LIKE TEMPS AND HUMIDITY. MOS TEMPS NOT IN AGREEMENT EARLY...WENT ABOVE THE ETA A FEW DEGREES. MOS BLEND FOR MID AND LATE WEEK. .LMK...NONE. SCHOTT
Hazardous weather outlook, Jul 21, 10:20 AM EST, 7 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-220930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1120 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER INDICATES THAT THERE WILL BE A SLIGHT RISK FOR SEVERE STORMS TODAY AND TONIGHT ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS AFTERNOON...ESPECIALLY ACROSS CENTRAL AND SOUTHERN KENTUCKY. A FEW OF THESE STORMS COULD CONTAIN DAMAGING WINDS AND HAIL. THUNDERSTORMS MAY REDEVELOP THIS EVENING AHEAD OF A COLD FRONT...WHICH WILL CROSS INTO KENTUCKY TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT RISK OF SEVERE STORMS WILL CONTINUE ACROSS THE AREA ON TUESDAY AND END TUESDAY NIGHT AS THE FRONT SLOWLY PUSHES SOUTH THROUGH CENTRAL KENTUCKY. THE MAIN THREAT FROM THESE STORMS WILL BE WIND DAMAGE AND HAIL. THE NEXT THREAT OF ANY STORMS WILL COME ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY ALSO BE REQUIRED ON TUESDAY. DENMAN
In the hours before
Local storm report, Jul 21, 6:38 AM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0738 AM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 AM SALEM IN WIND DAMAGE
07/21/03 WASHINGTON NUMEROUS TREES DOWN ACROSS
NORTHERN HALF OF COUNTY.
REPORTED BY LAW
ENFORCEMENT.
PKWLocal storm report, Jul 21, 7:00 AM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0800 AM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 AM MADISON IN WIND DAMAGE
07/21/03 JEFFERSON POWER LINES DOWN. REPORTED
BY LAW ENFORCEMENT.
PKWLocal storm report, Jul 21, 7:40 AM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0840 AM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0812 AM JASPER IN WIND DAMAGE
07/21/03 DUBOIS TREE DOWN AND ALSO LARGE
LIMB DOWN ACROSS ROAD JUST
WEST OF JASPER. REPORTED BY
SPOTTER.
PKWSpecial weather statement, Jul 21, 8:45 AM EST, 1 hour 42 minutes before
INZ077>079-092-KYZ031>033-211415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 945 AM EDT MON JUL 21 2003 SEVERE THUNDERSTORM WATCH NUMBER 784 WHICH WAS IN EFFECT UNTIL NOON EDT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN SOUTH CENTRAL INDIANA JEFFERSON...SCOTT...WASHINGTON AND CLARK IN NORTH CENTRAL KENTUCKY TRIMBLE...HENRY AND OLDHAM DK
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:17 AM EST | Severe Thunderstorm Warning | LMK | Jefferson, Scott | 43 min |
| Jul 21, 6:23 AM EST | Severe Thunderstorm Warning | LMK | Washington | 37 min |
| Jul 21, 6:38 AM EST | Severe Thunderstorm Warning | LMK | Clark, Floyd | 37 min |
| Jul 21, 7:09 AM EST | Severe Thunderstorm Warning | LMK | Dubois | 36 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.